Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

22 yr old, had anesthesia given for minor procedure, feeling fatigued, blurred vision, dream like state. Anesthesia problem ?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1843 Questions
Question
About 3 months ago I had a fairly minor procedure that required anesthesia. Since then, I have felt a little "disconnected," (like I'm "floating" and a little separated from reality), vision slightly blurred, random bouts of very severe fatigue during the day, and generally feeling like I'm not myself. Its like I’m drifting, and in a constant dream-like state, which is frustrating considering I was previously passionate about living life and aggressively pursuing my dreams. Suddenly I’m happy to just… settle.

After a lot of research, I have learned that a lot of other people have experienced the same thing. One particular claim from a medical message board said that every hour you were administered anesthesia= the number of months patients will experience these symptoms. I would be ecstatic if there is even a chance that this will wear off (albeit gradually)? Basically, I want to know when I can start to feel back to normal? I also need validation that I'm not crazy and that it’s all not in my head. I can’t accept that t 22 this is how I will live the rest of my life.
Posted Sat, 28 Apr 2012 in General Health
 
 
Answered by Dr. Ashish Mittal 5 hours later
Hello,

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     22 year old female.
•     History of minor procedure under anaesthesia 3 months back.
•     Complaints of: derealisation, excessive fatigue, blurred vision and dream like state for 3 month after anaesthesia.

In some anaesthetic procedures patient can experience dissociative state or have out of body experience. It is commonly seen with Ketamine. But these symptoms last in few days. No anaesthetist drug persists in body after few days of its administration.

In your case, symptoms are persisting for 3 months. So cause for these symptoms is not direct effect of anaesthetist drug.

Usually any surgical procedure and anaesthesia act as a stressor for body which can lead to development for psychological symptoms as you have developed. Your symptoms appear to related from depersonalisation-derealisation syndrome. Excessive fatigue and blurred vision can occur because of anxiety associated with these symptoms.

Following measures will help you in management:
• First do not worry as your problem is not permanent. In many cases suffering tends to reduce with time.
Psychiatrist consultation: He will help you through detailed assessment, counselling and supportive therapy.
• Drug treatment: May needed if anxiety and sleep problem are present.
Aerobic exercise 30 min a day.
• Structuring of routine life.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Regards,
Above answer was peer-reviewed by
 
Follow-up: 22 yr old, had anesthesia given for minor procedure, feeling fatigued, blurred vision, dream like state. Anesthesia problem ? 42 hours later
Hi Dr. Mittal,

Thanks for your advice. I did a little more research into "depersonalisation-derealisation syndrome" and it was scary how that seemed to match my overall mental state.

I guess my follow up question is figuring out whether it is "depersonalisation" or "derealisation" because they are both different, but realated. I feel ditached from reality, passive about pursuing life, my emotions have been blunted and I'm kind of "floating" through life. But, its really not noticable to anyone but myself. And I generally dont have much anxiety. I just feel very detached from everything.

What do you recommend as far as an informal diagnosis? What should I do for treatment? I hate this and want to feel normal again.
 
 
Answered by Dr. Ashish Mittal 4 hours later
Hello again,

It is self rewarding that I am able to help in your suffering.

Depersonalisation-derealisation syndrome are related condition. Their treatment is also same. It is difficult, but not necessary to differentiate them which is possible only during physical and mental status examination.

Treatment guideline is same as I advised in last reply:

• First do not worry as your problem is not permanent. In many cases suffering tends to reduce with time.
Psychiatrist consultation: He will help you through detailed assessment, counselling and supportive therapy.
• Drug treatment: May needed if anxiety and sleep problem are present.
Aerobic exercise 30 min a day.
• Structuring of routine life.

Wish you good health,
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor